Format

Send to

Choose Destination
Psychopharmacol Bull. 2002 Winter;36(1):82-93.

Akathisia, panic, agoraphobia, and major depression following brief exposure to metoclopramide.

Author information

1
Department of Psychiatry and Behavioral Sciences, Resident Psychopharmacology Training Clinic, Emory University School of Medicine, Atlanta, GA, USA. theodore_anfinson@emoryhealthcare.org

Abstract

Psychiatric complications from nonpsychiatric medications are common. Our understanding of these phenomena is often limited, due to the relative infrequency of their occurrence for individual agents and the complexity of the pharmacological systems involved. This case report presents a patient who developed psychiatric sequelae following the administration of metoclopramide. Akathisia, panic disorder, agoraphobia, and major depressive disorder all developed sequentially after only 2 days of exposure to metoclopramide, leading to months of disability. Dopaminergic blockade was implicated as the precipitating pharmacological event. The pharmacology of benzamides is reviewed, as is the literature concerning benzamide-induced extrapyramidal and psychiatric symptoms. Finally, potential pharmacological mechanisms regarding these complications are discussed, with particular attention to the role of interactions between dopaminergic and serotonergic systems.

PMID:
12397849
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center